Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 50, NWS Melbourne, FL

June 11, 1994Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 11, 1994, 4:19 PM EDT for Brevard County, Florida. It was in force for 56 min.

The area

The counties it named.

The facts

Issued
Jun 11, 1994, 4:19 PM EDT (20:19 UTC)
Expired
Jun 11, 1994, 5:15 PM EDT
In force
56 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1994-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1994-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1514 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KMLB 112021 RRA
SVRMLB
FLC009-112115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
419 PM EDT SAT JUN 11 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...NORTHERN AND CENTRAL BREVARD COUNTY
 
...SEVERE THUNDERSTORM MOVING INTO NORTHERN BREVARD COUNTY...
 
    AT 415 PM...WEATHER RADAR SHOWED A SEVERE THUNDERSTORM 5 MILES SOUTH
FMAYTOWN. THE STORM WAS MOVING SOUTHEAST 15 MPH AND BY 500 PM WILL MOVE
TOWARDS SCOTTSMOOR AND MIMS.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
FREQUENT LIGHTNING.  PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.
 
BOATERS AND MARINERS IN THE PATH OF THIS STORM SHOULD TAKE
NECESSARY PRECAUTIONS. SEEK SAFE HARBOR IMMEDIATELY IF POSSIBLE.
 
PETERSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:50 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 11, 1:50 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
150 PM EDT SAT JUN 11 1994

THE MODELS FORECAST THE DEEP LAYER RIDGE TO CONTINUE OVER THE EASTERN
GULF OF MEXICO...ACROSS THE PENINSULA INTO THE WESTERN
ATLANTIC. ALTHOUGH THE FEATURE WILL PERSIST...THE MODELS ARE
FORECASTING WEAKNESSES IN THE 500 MB RIDGE AT VARIOUS PLACES
AND TIMES...WHICH WOULD IMPACT THE FORECAST. FOR EXAMPLE...THE 48 HR
NGM SHOWS A WEAKNESS OVER FL...WHILE THE AVN SHOWS THE RIDGE HOLDING
STRONG OVER FL WHILE A TROUGH FORMS OVER THE NW GULF OF MEXICO. THE
ETA SHOWS A SUBTLE WEAKNESS OVER CENTRAL AND SOUTH FL AND OVER SE
TEXAS. SINCE THE CONFIDENCE ON PINPOINTING THE LOCATION OF ANY WEAK
DISTURBANCES IN THE FLOW IS LOW...WE WILL RELY ON PERSISTENCE FOR THE
FORECAST AND WAIT UNTIL WE HAVE AN IDENTIFIABLE FEATURE BEFORE
ALTERING THE FORECAST SIGNIFICANTLY. HOWEVER...WE ARE CONFIDENT THAT
THE HEAT WILL CONTINUE.

@1...VOLUSIA BREVARD INDIAN RIVER ST LUCIE MARTIN
@2...LAKE SEMINOLE ORANGE OSCEOLA OKEECHOBEE

MCO 72/94 73/95 73 2323
DAB 71/92 72/92 73 2323
MLB 73/92 73/93 73 2323

.MLB...NONE.

PETERSEN

In the hours before

Special weather statement, Jun 11, 3:50 PM EDT, 29 minutes before
FLZ041-045-047-112055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
350 PM EDT SAT JUN 11 1994

...STRONG THUNDERSTORMS DEVELOPING ACROSS SOUTHERN VOLUSIA COUNTY...

   AT 345 PM...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA OF
THUNDERSTORMS WITH HEAVY RAIN FROM OAK HILL TO CASSIA. THE
STRONGEST STORM WAS 5 MILES WEST SOUTHWEST OF NEW SMYRNA
BEACH. IF THIS STORM CONTINUES TO INTENSIFY...A WARNING MAY BE
REQUIRED. THE ACTIVITY WAS MOVING SOUTHEAST 15 MPH.
BY 445 PM...THE SHOWERS AND THUNDERSTORMS WILL APPROACH
MAYTOWN...GENEVA...AND SCOTTSMOOR.

THIS THUNDERSTORM MAY CONTAIN SMALL HAIL...WINDS GUSTING TO 40
MPH...DEADLY LIGHTNING AND VERY HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR
TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.
Special weather statement, Jun 11, 3:51 PM EDT, 28 minutes before
FLZ041-045-047-112055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
350 PM EDT SAT JUN 11 1994

...STRONG THUNDERSTORMS DEVELOPING ACROSS SOUTHERN VOLUSIA COUNTY...

   AT 345 PM...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA OF
THUNDERSTORMS WITH HEAVY RAIN FROM OAK HILL TO CASSIA. THE
STRONGEST STORM WAS 5 MILES WEST SOUTHWEST OF NEW SMYRNA
BEACH. IF THIS STORM CONTINUES TO INTENSIFY...A WARNING MAY BE
REQUIRED. THE ACTIVITY WAS MOVING SOUTHEAST 15 MPH.
BY 445 PM...THE SHOWERS AND THUNDERSTORMS WILL APPROACH
MAYTOWN...GENEVA...AND SCOTTSMOOR.

THIS THUNDERSTORM MAY CONTAIN SMALL HAIL...WINDS GUSTING TO 40
MPH...DEADLY LIGHTNING AND VERY HEAVY RAIN.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR
TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.